Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Green Bay, WI

March 29, 1998Waupaca County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Mar 29, 1998, 11:07 AM CST for Waupaca County, Wisconsin. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 1998, 11:07 AM CST (17:07 UTC)
Expired
Mar 29, 1998, 11:50 AM CST
In force
43 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Waupaca County, WI

The radar

The Green Bay radar (KGRB), 68 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 11:40 AM CSTHail 1.75Fremont, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 11:00 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 291707 RRA
SVRGRB
WIC135-291750-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1107 AM CST SUN MAR 29 1998

* SEVERE THUNDERSTORM WARNING FOR
  WAUPACA COUNTY - NORTHEASTERN WISCONSIN

* UNTIL 1150 AM CST
 
* SOME LOCATIONS AFFECTED
  WAUPACA
  WEYAUWEGA
  FREMONT
  READFIELD

* AT 1106 AM LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
  12 MILES SOUTHWEST OF WAUPACA NEAR ALMOND. THE STORM WAS MOVING
  EAST-NORTHEAST AT 40 MPH.

* THE STORM WILL BE NEAR WAUPACA BY 1125 AM.

THIS IS A DANGEROUS STORM WITH HAIL LARGER THAN AN INCH IN
DIAMETER. MOVE TO A STURDY SHELTER.

APK/JKL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 7:45 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 29, 7:45 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
745 AM CST SUN MAR 29 1998

12Z UPR AIR DATA CONTINUES TO SUPPORT THE THREAT OF SVR WX ACRS THE AREA
LATER TDA. 12Z TOP SOUNDING HAD LI OF -7 AND THE ATM IN THE CENTRAL US
HAS VERY STEEP MID-LVL LAPSE RATES. STG TSTMS WERE DEVELOPING ACRS IA
AND SE MN IN RGN OF STG ISENTROPIC LIFT. THIS APPEARS TO BE AT THE NOSE
OF THE LLJ...BUT N/S ORIENTATION OF THE STORMS ALSO SUGGESTS THAT THERE
MAY BE A WK SHRTWV MOVG THROUGH THAT AREA.

ISENTROPIC LIFT ACRS WI IS MUCH WEAKER ATTM...BUT IT WILL INCR LATER
TDA. SITN IS EVOLVING PRETTY MUCH AS EXPECTED...THOUGH ONSET OF SVR
THREAT ACRS CENTRAL WI MAY OCCUR A BIT EARLIER THAN EARLIER THOUGHT.
\
JS

In the hours before

Special weather statement, Mar 29, 6:00 AM CST, 5 hours 7 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-291800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CST SUN MAR 29 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
WISCONSIN THIS AFTERNOON INTO TONIGHT. ACROSS THE REST OF THE AREA...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL.

FORECAST:
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY.
THE THREAT OF SEVERE STORMS WILL BEGIN IN CENTRAL WISCONSIN DURING THE
AFTERNOON...AND THEN EXPAND NORTH AND EAST ACROSS THE ENTIRE AREA DURING
THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY THREAT WILL BE LARGE
HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE...ESPECIALLY LATER TONIGHT.

DISCUSSION:
A STRONG WARM FRONT WILL APPROACH WISCONSIN TODAY. AS THE FRONT NEARS
THE REGION...THE AIR WILL DESTABILIZE SUFFICIENTLY FOR THE DEVELOPMENT
OF SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL OCCUR WITH
THE STORMS AHEAD OF THE FRONT. THESE STORMS WILL BE DEVELOPING IN AN
ENVIRONMENT FAVORABLE FOR LARGE HAIL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE IN THE WAKE OF THE WARM FRONT
LATER TONIGHT. ALTHOUGH THE SEVERE WEATHER THREAT IN THE WAKE OF THE
WARM FRONT IS LESS CLEAR-CUT...THE MAIN THREAT FROM ANY STORMS THAT
DEVELOP IN THE WAKE OF THE FRONT WOULD LIKELY BE DAMAGING WINDS.

SPOTTER ACTIVATION:
SEVERE WEATHER SPOTTER ACTIVATION MAY BE NECESSARY...ESPECIALLY ACROSS
CENTRAL WISCONSIN LATE THIS AFTERNOON.

THIS OUTLOOK WILL BE UPDATED AT NOON. ADDITIONAL INFORMATION WILL ALSO
BE AVAILABLE IN THE SHORT-TERM FORECAST.

SKOWRONSKI
Local storm report, Mar 29, 11:00 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1057 AM CST SUN MAR 29 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 AM    PLAINFIELD                WI   0.75 INCH HAIL
03/29/98   WAUSHARA                       COVERING THE GROUND

KALLAS

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 10:41 AM CSTSevere Thunderstorm WarningGRBPortage, Waushara44 min
Mar 29, 11:27 AM CSTSevere Thunderstorm WarningGRBWaushara33 min
Mar 29, 11:31 AM CSTSevere Thunderstorm WarningGRBWinnebago49 min
Mar 29, 11:57 AM CSTSevere Thunderstorm WarningGRBCalumet, Outagamie53 min
Mar 29, 12:12 PM CSTSevere Thunderstorm WarningGRBBrown63 min
Mar 29, 12:29 PM CSTSevere Thunderstorm WarningGRBManitowoc61 min
Mar 29, 12:46 PM CSTSevere Thunderstorm WarningGRBWood59 min
Mar 29, 12:50 PM CSTSevere Thunderstorm WarningGRBKewaunee50 min
Mar 29, 1:10 PM CSTSevere Thunderstorm WarningGRBPortage40 min
Mar 29, 2:15 PM CSTSevere Thunderstorm WarningGRBMenominee, Shawano45 min
Mar 29, 2:30 PM CSTSevere Thunderstorm WarningGRBLincoln45 min
Mar 29, 2:38 PM CSTSevere Thunderstorm WarningGRBOconto52 min
Mar 29, 3:00 PM CSTSevere Thunderstorm WarningGRBMarinette60 min
Mar 29, 3:30 PM CSTSevere Thunderstorm WarningGRBDoor45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.